Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 232, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 29, 1998, 12:11 PM CDT for Sumner County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1998, 12:11 PM CDT (17:11 UTC)
- Expired
- May 29, 1998, 12:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Sumner County, TN
The radar
The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 12:25 PM CDT | Hail 0.75 | Bethpage, TN | Local law enforcement reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1359 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 291711 RRA SVRBNA TNC165-291745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1211 PM CDT FRI MAY 29 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN MIDDLE TENNESSEE * UNTIL 1245 PM CDT * AT 1210 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF HARTSVILLE OR 4 MILES SOUTHWEST OF WESTMORELAND MOVING NORTH AT 15 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... WESTMORELAND AT 1215 PM CDT OAK GROVE AT 1220 PM CDT PROVIDENCE AT 1225 PM CDT PLEASANT GROVE AT 1225 PM CDT TURNERS STATION AT 1230 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! STEIGERWALDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:55 AM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 29, 8:55 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 855 AM CDT FRI MAY 29 1998 THE CURRENT ZONE PACKAGE FOR THE FA TDA LOOKS GOOD ATTM. UPPER LOW SPINNING ACRS NRN MS AS OF 12Z UA ANALYSIS AND EXPECT THIS SYSTEM TO SLOWLY SHIFT SE W/TIME. THERE WL LIKELY BE TSRA ESPECIALLY IN MY SOUTHERN COUNTIES. CURRENT TEMPS ARE ON LINE ATTM AND RECOMMEND NO CHANGES YET. TROUTMAN
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.